Endocrinology-Diabetes Questions Diabetes

diabetes mellitus

I have been a diabetic for 5 years, from the day I have taken 4 x 2000 metformin a day 1 x stiglipin a day, without any results. I have 1/2 stone in weight, but nothing has lowered the sugar levels, any answers to this problem, I exercise every day

Female | 70 years old

5 Answers

There are other weight loss promoting medications that your endocrinologist can recommend to help manage and improve both sugar levels and weight, aside from your current medications. Not everyone responds to the medication in the same way. You may need a change in therapy
If you are taking 8000 mg of metformin a day it is an overdose
Sorry to hear you're not seeing the success you deserve! It is important that you have a correct underlying diagnosis of type 2 diabetes.

Type 1 diabetes: Insulin deficiency CAN happen in adults.

The natural progression of most diabetics is that they have less insulin-making capacity. Thus, using medicines to make you make more insulin are not effective. This would be the sitagliptin (Januvia).

Often is the case that people need insulin because their pancreas simply is not able to make enough insulin to keep up with the sugar intake. It is not your fault. Genetics play a huge role. There are other medications out there to help that work in a different manner. New medicines make us urinate out excess sugar, thus decreasing blood sugars and help diabetes. In the end, insulin replacement is best (and safe if dosed correctly).

I am proud you're exercising daily! I am sure the sugars would be higher if you didn't do this!

CH
What results are you looking for?
First of all 8000 mg metformin/d exceeds the max dose level recommended which is 2500 mg/d. 2nd Sitigliptin is not a very effective drug. Most oral agents will lower the HbA1c by about 2 points. Sitagliptin lowers it by 0.3-0.5%. For you I would 1) lower the metformin to 1000 mg 2x/d 2) check kidney function-at your age & dose of metformin you better have good kidney function as you are at risk of lactic acidosis. 3) I would stop the sitagliptin and go to a stronger agent. This could be an SGLT2 drug and/or a GLP1-RA drug of which there are many on the market-some you take daily & some weekly by injection. Finally if none of this works there is always insulin. It always works though you & your Dr need to know about the different insulins & how to use them.